Crime

Deputy revives heroin addict who stopped breathing

A sheriff’s deputy revived a 34-year-old woman who overdosed on heroin and stopped breathing near Rock Hill, S.C.

York County Deputy Justin Moore found the woman unconscious in the 3200 block of Highway 324 on Wednesday and administered CPR until she began breathing again. A witness told Moore that the unconscious woman had used heroin earlier in the day.

A crew from Piedmont Medical Center Emergency Medical Services arrived and gave Narcan to the woman. She regained consciousness and was taken to Piedmont Medical Center.

Narcan, a commercial name for the drug Naloxone, can counter the effects of an overdose, restoring a person’s breathing and strengthening their pulse.

In January, all York County deputies were trained to use Narcan because of an increase in opiate overdose cases.

On Feb. 21, deputies used Narcan to save a woman also believed to be suffering from a drug overdose.

“Sheriff’s deputies are increasingly called to assist in the response to opiate overdoses,” Sheriff Kevin Tolson said in a statement. “Instances such as these should bring public awareness of the widespread abuse of both legal and illegal opiates, other narcotics and the battles that law enforcement face combating the problem.”

Joe Marusak: 704-358-5067, @jmarusak

  Comments